Alert archive / Missouri / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Springfield, MO

February 23, 202410 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Feb 23, 2024, 11:06 AM CST for 10 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It took effect at Feb 23, 2024, 1:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2024, 11:06 AM CST (17:06 UTC)
In effect from
Feb 23, 2024, 1:00 PM CST
Expired
Feb 23, 2024, 7:00 PM CST
In force
6 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barton County, MO, Cedar County, MO, Dade County, MO, Greene County, MO, Hickory County, MO, Jasper County, MO, Lawrence County, MO, Polk County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 69 km from the middle of the area, began a volume at 17:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1584 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

213 
WWUS83 KSGF 231706
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1106 AM CST Fri Feb 23 2024

KSZ073-097-101-MOZ066>068-077>079-088>090-094-240100-
/O.NEW.KSGF.FW.W.0002.240223T1900Z-240224T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Jasper-Dade-Greene-Lawrence-
1106 AM CST Fri Feb 23 2024

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
GUSTY WINDS AND DRY AIR FOR FIRE WEATHER ZONES 066, 067, 068, 
073, 077, 078, 079, 088, 089, 090, 094, 097 and 101...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect until 7 PM CST this evening.

* AFFECTED AREA...In Kansas...Fire Weather Zones 073, 097 and 
  101. In Missouri...Fire Weather Zones 066, 067, 068, 077, 078, 
  079, 088, 089, 090, and 094.

* WINDS...Northwest 15 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...20 to 25 percent.

* IMPACTS...Highest Threat area will be in open grassland where
  fine fuels are drier. Any fires that develop will likely spread
  rapidly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
744 
WWUS83 KSGF 240106
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
706 PM CST Fri Feb 23 2024

KSZ073-097-101-MOZ066>068-077>079-088>090-094-240215-
/O.EXP.KSGF.FW.W.0002.000000T0000Z-240224T0100Z/
Bourbon-Crawford-Cherokee-Vernon-St. Clair-Hickory-Barton-Cedar-
Polk-Jasper-Dade-Greene-Lawrence-
706 PM CST Fri Feb 23 2024

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND DRY AIR FOR
FIRE WEATHER ZONES 066, 067, 068, 073, 077, 078, 079, 088, 089,
090, 094, 097 AND 101...

...RED FLAG WARNING HAS BEEN ALLOWED TO EXPIRE AT 7 PM... 

The National Weather Service in Springfield has expired the Red 
Flag Warning. Winds have diminished over the area and humidity 
levels should continue to increase this evening.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Feb 23, 5:18 AM CST, 5 hours 48 minutes earlier. Its key messages:

  • Elevated to locally significant fire danger today with gusty northwest winds up to 30 mph and 25 to 30% humidity.
  • Slightly cooler Today and Saturday, but still remaining above normal. Well above normal temperatures (as much as 25 degrees above normal) Sunday through Tuesday.
  • Elevated fire danger continues on a daily basis Saturday through Tuesday.
  • Rain chances increase by Tuesday night into Wednesday (30-50% chances). Severe weather chances remain uncertain.
Area forecast discussion, Feb 23, 5:18 AM CST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
518 AM CST Fri Feb 23 2024

.KEY MESSAGES...

- Elevated to locally significant fire danger today with gusty
  northwest winds up to 30 mph and 25 to 30% humidity.

- Slightly cooler Today and Saturday, but still remaining above
  normal. Well above normal temperatures (as much as 25 degrees
  above normal) Sunday through Tuesday.

- Elevated fire danger continues on a daily basis Saturday
  through Tuesday.

- Rain chances increase by Tuesday night into Wednesday (30-50%
  chances). Severe weather chances remain uncertain.

&&

.SHORT TERM /THROUGH SATURDAY/...
Issued at 230 AM CST Fri Feb 23 2024

Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis shows a northwest flow pattern across the area as a
trough has passed east of the area. There was another piece of
energy dropping south through the Dakotas and Minnesota. A small
area of 700-500mb moisture was currently pushing through with
some scattered mid level clouds. Overall a cooler and drier
airmass was advecting into the area with surface temps in the
40s and dewpoints in the 30s. Obs upstream in Nebraska showed
dewpoints in the 20s.

Today: The small area of mid level clouds will exit this
morning with clear skies expected for the day. Forecast
soundings show a strong signal for deep mixing (perhaps as high
as 700mb) with this northwest flow pattern. This would lead to
both gusty winds and dry air mixing down from aloft. We have
nudged down dewpoints closer to the NBM10th percentile
(afternoon dewpoints in the upper 20s to around 30). This
combined with highs in the low to mid 60s will yield RH values
in the 25 to 30 percent range. It should be noted that some
guidance (RAP and HRRR) have stronger mixing and dewpoints/RH
going even lower (locally 20-25%). Momentum transfers in the
soundings yield afternoon gusts of 25 to locally 35 mph with
the stronger gusts west of Springfield. Some of the fire weather
stations (RAWS sites) have measured afternoon/evening fuel
moistures down to 10% lately which indicates finer fuels are
drying out. Bottom line is that we are becoming increasingly
confident that we will be very close to Red Flag Warning
criteria today, especially west of Springfield. We will be
messaging this elevated to locally significant fire danger today
with the biggest concern being finer fuels such as grass. We
will need to monitor morning 12z soundings and
dewpoints/humidity model trends closely for any potential short
fuse Red Flag Warning issuance.

Saturday: A strong piece of energy drops down into eastern
Missouri and Illinois late tonight into Saturday morning which
will reinforce this dry airmass. Surface high pressure builds
in during the day and we continue to see about a 10 degree high
temp spread from west to east across the area as much cooler air
aloft glances the eastern Ozarks. In this area, highs in the
lower to middle 50s are likely. Areas closer to Kansas will see
temps reach the lower 60s as winds will begin to turn back to
the southwest late in the day. With dewpoints in the 20s, this
will lower those RH values down into the 25 to 30 percent range
again however the difference will be the winds. Winds look to
be much less than they will be today with the highest gusts
(less than 20mph) west of Springfield.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 230 AM CST Fri Feb 23 2024

Sunday: Mid level heights and thickness begin to rise as the
low level flow becomes southwesterly again. Ensembles now have
increased 850mb temps up into the 10-12C range and compared to
climatology would suggest highs in the lower to middle 70s.
Current NBM deterministic temps are closer to the 25th
percentile (around 70) and given the forecast cloud cover to be
less than 20%, these temps may need to be increased in future
updates. We will also need to monitor the fire danger as there
is typically a high bias in model dewpoint forecasts in the day
after a departing surface high.

Monday and Tuesday: These days are shaping up to be
very warm and perhaps record breaking temperature days as
ensemble clusters continue to show a scenario where an expansive
mid level ridge builds across the southern and central US. Mean
850mb temps look to climb into the 12-15C range on Monday and
then the 16-19C range on Tuesday which is near records per
sounding climatology. Local climatology studies would suggest
high temp potential in the upper 70s to near 80 depending on
cloud cover. Latest NBM forecasts continue to show this
potential however the determinisitic values are around the 25th
percentile (middle to upper 70s). The NBM does have 30-50%
chances for highs to reach 80 degrees on Tuesday. There is also
a strong signal in the Extreme Forecast Index/Shift of Tails
tool and CIPS analogs for these very warm temperatures (as much
as 25 degrees above average). Temps Monday night will likely
remain around 60 degrees in a few areas as strong southwest
winds keep the airmass mixed. See climate section below for
temperature records.

While low level moisture will be slowly increasing, temperatures
this warm will likely allow for at least some mixing to occur
and winds look to increase ahead of the next storm system.
Therefore elevated fire danger remains both Monday and Tuesday.
We will likely have to continue to monitor the low level
moisture recovery (dewpoints) as this will be a key factor in
the fire danger.

There continues to be significant variance in the timing and
location of a western US trough late Tuesday and Wednesday.
Ensemble clusters comprised of the GFS and Canadian members
show a more slower and southern track of the shortwave energy
where as the EURO ensembles have trended much faster and are
farther north with the energy. This will have implications on
frontal passage timing which could be as early as Tuesday
afternoon or as late as Tuesday night. Both ensemble scenarios
would generally yield a positively tilted trough passage. Given
the variance and the timing/location of the trough, the
thunderstorm potential remains uncertain at this time and even
rain chances remain less than 50 percent. That being said, there
continues to be a signal in both the CIPS analogs and the CSU
Machine Learning forecast for some severe potential with this
system. The ECMWF Extreme Forecast Index shows a strong signal
for a favorable CAPE/Shear combo for severe weather just east of
our area however this is tied to that faster solution. The
Storm Prediction Center has highlighted the eastern half of the
area in a 15% severe probability for Tuesday and we will
continue to monitor the trends over the coming days.

Wednesday and Thursday: After the mid week trough passage we
will see temps back closer to climatology (highs in the 50s and
lows in the 20s and 30s). Confidence is low with respect to any
precip chances (currently 20%) as they are largely tied to EURO
ensembles bringing a system in from the southwest which is
currently an outlier when compared to the other ensembles.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 517 AM CST Fri Feb 23 2024

Confidence is high that VFR conditions will prevail at the TAF
sites with mostly clear skies. West to northwest winds will
increase during the day with gusts around 25kts likely for the
afternoon. Winds will decrease this evening.

&&

.CLIMATE...
Issued at 230 AM CST Fri Feb 23 2024

Record High Temperatures:

February 25:
KSGF: 74/1981
KJLN: 75/1981

February 26:
KSGF: 77/1996
KJLN: 81/1996
KVIH: 75/1996
KUNO: 76/1961

February 27:
KSGF: 77/1976
KJLN: 76/1976
KVIH: 76/1976
KUNO: 77/1976

Record High Minimum Temperatures:

February 27:
KSGF: 55/1981

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
CLIMATE...Burchfield
Hazardous weather outlook, Feb 23, 10:25 AM CST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1025 AM CST Fri Feb 23 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241630-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1025 AM CST Fri Feb 23 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited non thunderstorm wind risk.
  Significant fire weather risk.

DISCUSSION...

Northwest wind gusts of 25 to 35 mph combined with afternoon
humidity of 20 to 30 percent will create elevated to locally
significant fire danger across the area. The highest fire danger
will be in the grasslands of southeast Kansas and western
Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Warm temperatures, low humidity and gusty southwest winds will
create an elevated fire danger on a daily basis through Tuesday.

Thunderstorm chances return by late Tuesday. The chance of severe
thunderstorms remains uncertain.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

Nearby

Red Flag Warnings in Missouri, 2024Red Flag Warnings in Kansas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.